Think of heroin withdrawal symptoms like the worst flu symptoms...muscle/abd cramping, joint aches, anxiety, some dehydration as a result of nausea/vomiting, diaphoresis, lacrimation, rhinorhea, diarrhea...very unpleasant, but not at all fatal. They feel like dying, but it is nothing like alcohol or benzo withdrawal, which can be fatal. Pretty much, heroin/opiate withdrawal only requires supportive care till it runs its course. Some meds can be helpful. Bentyl for abd cramping, Neurontin at a fairly moderate to high dosing schedule for anxiety and aches (only if kidney functioning is adequate though...check the BUN/Creatinine levels), Motrin for joint aches, Trazodone or Seroquel as a sleeper, Benadryl or Vistaril for itch/pruritis, Haldol or another antipsychotic for psychotic symptoms, Zofran or Tigan for nausea....please notice, no PRN meds with an addictive quality (ie Benzos)...this is very very important with this population. If they shoot up, be mindful that Hep C may be present, which can jack up those liver enzymes. Also, if shooting up, most fatalities from IV heroin occur from endocarditis from using dirty needles. If there is this concern, an echocardiogram may be warranted to rule it out.
These folks are also well known to be very theatrical in their presentation of symptoms. Be mindful of this. Manipulation and lying are their names of the game. It comes with the turf in this drug category of dependence, much worse than in alcohol. Observing them/behaviors/reported symptoms when they are not aware of being observed by you is best, if possible (ie TV monitor). You will often observe huge inconsistencies in what they report and in what you observe. Also, have strict guidelines that your patients are only medicated by their assigned nurse...do not permit staff splitting or going behind your back to another nurse for medication of symptoms. The games, the games...watch for it.
Now is not the time to be working on depression issues with you...while going thru active withdrawal. That is for the CD/MH Counselor. That is for outpatient or followup after detox. Many have used heroin/opiates as a means to numb out...physically, spiritually, and emotionally. Numb is what most heroin addicts call "feeling normal"...and they actively seek it by any means. Normal to them is numb. When they actually are off the drug after detox, they will begin experiencing feelings once again...that is good, very good...but they may not want to...much easier in their minds to be numb and soulless. Outpatient counseling after detox will then be helpful as they begin experiencing feelings previously denied or numbed. As a detox nurse, it is your role to help them from the physical aspect...the physical withdrawal. Counseling comes after you or in conjunction with you if your facility has CD counselors on site. But, you are not the one to be really delving into their issues or business. If you do, it tends to reflect more about yourself than the patient in front of you. As a nurse, it is best to be objective in your approach, assessment, and intervention. If you have issues with codependency yourself, this makes this all the more important. If not, you may allow yourself to become totally ineffective as a nurse.
Side and last note, nurses are to be very mindful of their professional boundaries with this population....that means...no giving out your personal info like your cell or home phone number, your address, giving money, going out together after detox on a personal level, and god forbid, dating your ex patient. If you cross these boundaries, it says much more about yourself than the patient....you have issues. Your patients are not your friends, your buddies, or to be your potential future mate. If a nurse treads these sort of waters, that nurse needs counseling.
As you can tell, I am very passionate about this topic. I saw alot when I worked in detox...excellent experiences. I learned greatly from the literature, from this population while in the field, and from the nurses themselves. Some of the nurses were excellent role models, very learned and experienced. Some, well, going back to the boundary topic, really needed some professional help.
Hope this answered many of your questions (asked and unasked).
Peace to yah. Good luck in your clinicals.